Alert archive / Hawaii / Flash Flood Warnings in 2020

Flash Flood Warning 11, NWS Honolulu, HI

March 17, 2020Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 17, 2020, 11:26 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2020, 11:26 PM HST (09:26 UTC)
Expired
Mar 18, 2020, 2:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 53 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2020-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2020-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WGHW50 PHFO 180926
FFWHFO
HIC001-181215-
/O.NEW.PHFO.FF.W.0011.200318T0926Z-200318T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1126 PM HST Tue Mar 17 2020

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 215 AM HST.

* At 1125 PM HST, radar indicated moderate to heavy rain over a 
  large portion of the Big Island. The heaviest rain continues to 
  impact the southern half of the island, from Kealakekua to South 
  Point to Wood Valley, and the Hawaii county police department 
  reports that Highway 11 in Kau is closed due to water over the 
  roadway between mile markers 58 and 62. Significant flooding 
  impacts can also be expected elsewhere in the Kau and south Kona 
  districts, and from Kamuela to Waikii. 

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  Naalehu, Hakalau, Kamuela, Honaunau, Kawaihae, Kealakekua and Kawa 
  Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

This warning may need to be extended beyond 215 AM HST if heavy rain
persists.

This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for portions of the island of Hawaii in
Hawaii County.

LAT...LON 1897 15572 1903 15588 1910 15592 1936 15589
      1973 15606 1978 15605 1986 15592 2001 15582
      2016 15591 2027 15587 2025 15577 2012 15559
      1996 15519 1990 15512 1951 15504 1931 15507
      1926 15519 1927 15529 1913 15551 1891 15568

FLASH FLOOD...RADAR INDICATED

$$

Birchard
1 follow-up statement
297 
WGHW70 PHFO 181032
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1232 AM HST Wed Mar 18 2020

HIC001-181215-
/O.CON.PHFO.FF.W.0011.000000T0000Z-200318T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii in Hawaii HI-
1232 AM HST Wed Mar 18 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM HST FOR
HAWAII IN HAWAII COUNTY...

At 1230 AM HST, radar showed that slow-moving heavy rain continued 
to soak the Kau and south Kona districts, with rainfall rates 
between 1 and 2 inches falling over soaked soils. Hawaii county 
police department reports that Highway 11 remains closed near Kawa 
Flats due to water covering the roadway. Slow-moving heavy rainfall 
will also impact the area from Hilo to Hakalau.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Police.

IMPACT...Flooding in drainages, streams, rivers, roads, properties, 
         and other low-lying areas. Public road closures possible in 
         some areas. Landslides are possible in steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 1897 15572 1903 15588 1910 15592 1936 15589
      1973 15606 1978 15605 1986 15592 2001 15582
      2016 15591 2027 15587 2025 15577 2012 15559
      1996 15519 1990 15512 1951 15504 1931 15507
      1926 15519 1927 15529 1913 15551 1891 15568

FLASH FLOOD...OBSERVED

$$

Birchard

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 8:52 PM HST, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 17, 8:52 PM HST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
852 PM HST Tue Mar 17 2020

.SYNOPSIS...
A wet and unsettled weather pattern will continue across the
Hawaiian Islands through Wednesday as a kona low remains
stationary several hundred miles west of Kauai. The main threat
to the islands will come from heavy rain and flooding over already
saturated ground. The potential for severe weather continues
tonight and Wednesday across the western half of the state. The
kona storm will slowly weaken and drift northward on Thursday and
Friday, stabilizing the atmosphere, and reducing rainfall coverage
from east to west. Trade winds will fill in over the state as the
low retreats northward with more typical trade wind weather
forecast from Saturday through next week Tuesday.

&&

.DISCUSSION...
A kona storm located roughly 600 miles west of Kauai will continue
to produce periods of heavy showers and isolated thunderstorms
across the state for the next few days. A deep tropical moisture
plume with frequent heavy showers and isolated thunderstorms has
shifted over the eastern Hawaiian Islands tonight. The entire
state remains in a Flash Flood Watch through Wednesday Afternoon.
Satellite imagery shows another deep convective band might be
forming just west of Kauai as another upper trough moves into the
western half of the state. This means continued southeast to
southerly winds with another round of frequent showers, heavy at
times, potential for flash flooding, and thunderstorms development
through Wednesday across the western islands of Kauai and Oahu as
the convective band over Maui and the Big Island diminishes. Some
of these storms may become severe through Wednesday over the
western half of the state and we will re-evaluate this threat for
a potential Severe Thunderstorm Watch in the future.

Thursday and Friday...Long range guidance continues to show this
kona storm weakening and drifting slowly northward during this
period. As the low departs northward the subtropical ridge will
build in over the islands allowing trade winds with drying trends
to spread from east to west across the state. Global models are
in fair agreement with this solution, however due to normal
uncertainties with the movement of these kona lows the
precipitation timing in the forecast may change a bit during this
time period.

Saturday through next Tuesday...High pressure north of the state
will lead to moderate to breezy trade winds in a more typical
weather pattern with shower activity focused over windward and
mountain areas favoring the overnight time periods through the
first half of next week.

&&

.AVIATION...
A rather potent low pressure system, centered west of Kauai, will
draw SHRA and +SHRA over all islands from the south southwest through
the remainder of the night. Instability aloft will help to
generate isolated/scattered TSRA. MVFR and IFR conditions are
likely due to low ceilings and decreased visibility associated
with this activity.

AIRMET SIERRA remains in effect for the entire islands of Oahu,
Maui, and the Big Island above 1500 feet due to clouds and heavy
showers.

AIRMET TANGO is in effect for moderate turbulence aloft between FL180
to FL350 for the entire area. This will likely diminish through
tonight as this system slowly begins to weaken and move away from
the state by midweek.

AIRMET Zulu for moderate rime icing has been issued from Oahu to
the Big Island between FL180 and FL300.

&&

.MARINE...
Southeast winds are forecast to continue as the kona low to the
west begins to inch northward through the second half of the week.
Although wind speeds will remain in the fresh to strong category
over exposed waters, especially near the coasts where terrain-
induced accelerations occur with southeast flow (such as the
Hamakua coast and waters around South Point), light and variable
winds will remain possible over other areas (Oahu and Maui County
leeward waters). The largest seas are hovering around the advisory
level of 10 ft over the Kauai waters (recent altimeter pass
showed 10 ft near the south coast of Kauai). In addition to the
winds and seas, widespread heavy rainfall and thunderstorms will
continue.

Surf along north and west facing shores will remain small through
Thursday, then trend up late Thursday night through the day Friday
as a long-period, northwest swell builds down the island chain.
Latest satellite data showed storm-force westerly winds and seas in
the 30 to 36 ft range focused at the local area out of the 300 to
320 range (2000 to 2500 nm away from Hawaii) over the past 12-24
hrs. Although confidence remains low given the quick north-northeast
track, heights will near advisory levels for exposed north and west
facing shores at it peaks late Friday into Saturday. This swell
will hold Saturday, then slowly ease Sunday into early next week.

Surf along south facing shores will potentially remain up through
midweek for coasts exposed to southeast winds (Kauai/Oahu/SE Big
Island). Largest will remain along south facing shores of Kauai
through midweek, likely near or just shy of the 8 ft advisory level.
Otherwise, mainly small background south swells are anticipated
through the second half of the week. For the long-term, although
confidence remains low, guidance continues to show a 7-10 ft at 14-
15 second south-southwest swell impacting Pago Pago, Samoa Thursday-
Friday from recent Tropical Cyclone Gretel passing far to their
south-southwest. If this materializes, a decent sized, long-period
south-southwest swell will become a possibility for Hawaii by next
Monday (around the 23rd). Heights could near if not reach advisory
levels locally come Tuesday. More details will follow once this
source moves through Pago Pago.

Surf along east facing shores exposed to southeast winds will remain
rough through midweek. This will especially be the case for Kauai,
where heights will remain near the advisory level of 8 ft. Surf may
remain up through the second half of the week for all east facing
shores as a small trade wind swell fills in. Surf will ramp up early
next week as fresh to strong trades fill in locally and upstream.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for all Hawaiian
Islands.

Winter Weather Advisory until 6 PM HST Wednesday for Big Island
Summits.

Small Craft Advisory until 6 PM HST Wednesday for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Oahu
Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

&&

DISCUSSION...Bohlin
AVIATION...JT
MARINE...Gibbs

In the hours before

Local storm report, Mar 17, 9:39 PM HST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
939 PM HST TUE MAR 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       1 SSE NAHIKU            20.81N 156.09W
03/17/2020  U0.00 INCH       MAUI               HI   DEPT OF HIGHWAYS

            BOTH LANES OF THE HANA HIGHWAY ARE BLOCKED NEAR MILE
            MARKER 26 DUE TO A DOWNED TREE

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:03 PM HSTAreal Flood AdvisoryHFOKalawao81 min
Mar 17, 2:25 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Mar 17, 2:41 PM HSTSpecial Weather StatementHFOKalawao34 min
Mar 17, 3:56 PM HSTSpecial Marine WarningHFO64 min
Mar 17, 4:33 PM HSTSpecial Marine WarningHFO42 min
Mar 17, 5:41 PM HSTSpecial Marine WarningHFO64 min
Mar 17, 6:34 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 17, 7:52 PM HSTWinter Weather AdvisoryHFOHawaii20 hr
Mar 17, 7:55 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Mar 18, 1:32 AM HSTFlash Flood WarningHFOHawaii5 hr
Mar 18, 4:22 AM HSTWind AdvisoryHFOHawaii11 hr
Mar 18, 8:07 AM HSTSpecial Marine WarningHFO83 min
Mar 18, 9:13 AM HSTSpecial Marine WarningHFO107 min
Mar 18, 9:53 AM HSTSevere Thunderstorm WarningHFOKauai22 min
Mar 18, 10:05 AM HSTSpecial Marine WarningHFO115 min
Mar 18, 10:35 AM HSTSpecial Weather StatementHFOKauai25 min
Mar 18, 10:49 AM HSTSevere Thunderstorm WarningHFOKauai26 min
Mar 18, 11:09 AM HSTSevere Thunderstorm WarningHFOKauai21 min
Mar 18, 11:13 AM HSTSpecial Marine WarningHFO78 min
Mar 18, 11:20 AM HSTAreal Flood AdvisoryHFOKauai86 min
Mar 18, 11:26 AM HSTSevere Thunderstorm WarningHFOKauai34 min
Mar 18, 1:18 PM HSTSpecial Marine WarningHFO87 min

Nearby

Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.